Alert archive / South Dakota / High Wind Warnings in 2022
High Wind Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this high wind warning at Apr 29, 2022, 4:16 AM CDT for Gregory County, South Dakota. It took effect at Apr 30, 2022, 4:00 AM CDT. It was in force for 18 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 29, 2022, 4:16 AM CDT (09:16 UTC)
- In effect from
- Apr 30, 2022, 4:00 AM CDT
- Expired
- Apr 30, 2022, 10:00 PM CDT
- In force
- 18 hr
- Issued by
- NWS Sioux Falls, SD
County Gregory County, SD
The radar
The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 7:00 AM CDT | HEAVY RAIN 2.37 | 3 Ese Dixon, SD | COCORAHS STATION SD-GY-3 GREGORY 8.7 N. |
| Apr 30, 7:00 AM CDT | HEAVY RAIN 2.67 | 4 Ssw Pickstown, SD | CO-OP OBSERVER STATION PCKS2 PICKSTOWN 4 SSW. |
| Apr 30, 7:00 AM CDT | HEAVY RAIN 2.88 | 9 S Dallas, SD | COCORAHS STATION SD-GY-1 DALLAS 8.8 S. |
| Apr 30, 7:00 AM CDT | HEAVY RAIN 3.13 | 6 Ssw Herrick, SD | COCORAHS STATION SD-GY-18 BURKE 10.5 SSE. |
| Apr 30, 7:00 AM CDT | HEAVY RAIN 3.28 | 8 Ssw Herrick, SD | COCORAHS STATION SD-GY-12 HERRICK 8.2 SSW. |
| Apr 30, 7:00 AM CDT | HEAVY RAIN 3.53 | 4 Sw Burke, SD | COCORAHS STATION SD-GY-15 BURKE 4.2 SW. |
| Apr 30, 7:53 AM CDT | HEAVY RAIN 3.65 | 4 E Gregory, SD | COCORAHS STATION SD-GY-25 GREGORY 4.3 E. |
| Apr 30, 8:00 AM CDT | HEAVY RAIN 3.31 | Bonesteel, SD | COCORAHS STATION SD-GY-21 BONESTEEL 0.1 S. |
| Apr 30, 8:00 AM CDT | HEAVY RAIN 3.7 | 6 Wsw Herrick, SD | COCORAHS STATION SD-GY-16 BURKE 6.7 S. |
| Apr 30, 10:45 AM CDT | HEAVY RAIN 3.9 | Burke, SD | SOCIAL MEDIA REPORT. |
| Apr 30, 11:00 AM CDT | HEAVY RAIN 3.61 | 1 Wnw Gregory, SD | MESONET STATION GRGS2 GREGORY. |
| Apr 30, 12:00 PM CDT | HEAVY RAIN 3.07 | 1 Wsw Fairfax, SD | MESONET STATION EW7290 BUTTE 8NNW. |
| Apr 30, 12:10 PM CDT | HEAVY RAIN 2.91 | 2 N Bonesteel, SD | MESONET STATION 7896D 2 N BONESTEEL. |
| Apr 30, 12:30 PM CDT | HEAVY RAIN 2.92 | 2 N Bonesteel, SD | MESONET STATION 7896D 2 N BONESTEEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671 WWUS73 KFSD 290916 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 416 AM CDT Fri Apr 29 2022 SDZ050-291900- /O.NEW.KFSD.HW.W.0005.220430T1200Z-220501T0000Z/ Gregory- 416 AM CDT Fri Apr 29 2022 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM CDT SATURDAY... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Gregory County. * WHEN...From 7 AM to 7 PM CDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ SDZ052-057-058-063-064-291900- /O.NEW.KFSD.WI.Y.0020.220430T1200Z-220501T0000Z/ Jerauld-Brule-Aurora-Charles Mix-Douglas- 416 AM CDT Fri Apr 29 2022 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT SATURDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Jerauld, Brule, Aurora, Charles Mix and Douglas Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...From 7 AM to 7 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
6 follow-up statements
647 WWUS73 KFSD 291855 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 155 PM CDT Fri Apr 29 2022 SDZ050-300300- /O.EXT.KFSD.HW.W.0005.220430T0900Z-220501T0000Z/ Gregory- 155 PM CDT Fri Apr 29 2022 ...HIGH WIND WARNING NOW IN EFFECT FROM 4 AM TO 7 PM CDT SATURDAY... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Gregory County. * WHEN...From 4 AM to 7 PM CDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NEZ013-SDZ038-053-059-060-065-068>070-300300- /O.EXB.KFSD.WI.Y.0020.220430T1600Z-220501T0000Z/ Dixon-Beadle-Sanborn-Davison-Hanson-Hutchinson-Bon Homme-Yankton- Clay- 155 PM CDT Fri Apr 29 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In South Dakota, Beadle, Sanborn, Davison, Hanson, Hutchinson, Bon Homme, Yankton and Clay Counties. In Nebraska, Dixon County. * WHEN...From 11 AM to 7 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ052-057-058-063-064-300300- /O.CON.KFSD.WI.Y.0020.220430T1200Z-220501T0000Z/ Jerauld-Brule-Aurora-Charles Mix-Douglas- 155 PM CDT Fri Apr 29 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT SATURDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Brule, Jerauld, Douglas, Charles Mix and Aurora Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...From 7 AM to 7 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
036 WWUS73 KFSD 300102 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 802 PM CDT Fri Apr 29 2022 SDZ050-301145- /O.CON.KFSD.HW.W.0005.220430T0900Z-220501T0000Z/ Gregory- 802 PM CDT Fri Apr 29 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM CDT SATURDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Gregory County. * WHEN...From 4 AM to 7 PM CDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ IAZ020-031-NEZ014-SDZ066-071-301145- /O.EXA.KFSD.WI.Y.0020.220430T1600Z-220501T0000Z/ Plymouth-Woodbury-Dakota-Turner-Union- 802 PM CDT Fri Apr 29 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In South Dakota, Turner and Union Counties. In Nebraska, Dakota County. In Iowa, Plymouth and Woodbury Counties. * WHEN...From 11 AM to 7 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ052-057-058-063-064-301145- /O.CON.KFSD.WI.Y.0020.220430T1200Z-220501T0000Z/ Jerauld-Brule-Aurora-Charles Mix-Douglas- 802 PM CDT Fri Apr 29 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT SATURDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Brule, Jerauld, Douglas, Charles Mix and Aurora Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...From 7 AM to 7 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NEZ013-SDZ038-053-059-060-065-068>070-301145- /O.CON.KFSD.WI.Y.0020.220430T1600Z-220501T0000Z/ Dixon-Beadle-Sanborn-Davison-Hanson-Hutchinson-Bon Homme-Yankton- Clay- 802 PM CDT Fri Apr 29 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In South Dakota, Clay, Sanborn, Bon Homme, Hutchinson, Yankton, Davison, Hanson and Beadle Counties. In Nebraska, Dixon County. * WHEN...From 11 AM to 7 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
578 WWUS73 KFSD 300816 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 316 AM CDT Sat Apr 30 2022 SDZ050-301730- /O.EXT.KFSD.HW.W.0005.220430T0900Z-220501T0300Z/ Gregory- 316 AM CDT Sat Apr 30 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Gregory County. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ SDZ052-057-058-063-064-301730- /O.EXT.KFSD.WI.Y.0020.220430T1200Z-220501T0300Z/ Jerauld-Brule-Aurora-Charles Mix-Douglas- 316 AM CDT Sat Apr 30 2022 ...WIND ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Brule, Jerauld, Douglas, Charles Mix and Aurora Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...From 7 AM this morning to 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ020-031-NEZ013-014-SDZ038-053-059-060-065-066-068>071-301730- /O.EXT.KFSD.WI.Y.0020.220430T1500Z-220501T0300Z/ Plymouth-Woodbury-Dixon-Dakota-Beadle-Sanborn-Davison-Hanson- Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 316 AM CDT Sat Apr 30 2022 ...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In South Dakota, Turner, Clay, Sanborn, Bon Homme, Hutchinson, Yankton, Union, Davison, Hanson and Beadle Counties. In Nebraska, Dakota and Dixon County. In Iowa, Plymouth and Woodbury Counties. * WHEN...From 10 AM this morning to 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
647 WWUS73 KFSD 301554 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1054 AM CDT Sat Apr 30 2022 SDZ050-010000- /O.CON.KFSD.HW.W.0005.000000T0000Z-220501T0300Z/ Gregory- 1054 AM CDT Sat Apr 30 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Gregory County. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ SDZ052-057-058-063-064-010000- /O.CON.KFSD.WI.Y.0020.000000T0000Z-220501T0300Z/ Jerauld-Brule-Aurora-Charles Mix-Douglas- 1054 AM CDT Sat Apr 30 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Brule, Jerauld, Douglas, Charles Mix and Aurora Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ020-031-NEZ013-014-SDZ038-053-059-060-065-066-068>071-010000- /O.CON.KFSD.WI.Y.0020.000000T0000Z-220501T0300Z/ Plymouth-Woodbury-Dixon-Dakota-Beadle-Sanborn-Davison-Hanson- Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 1054 AM CDT Sat Apr 30 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In South Dakota, Turner, Clay, Sanborn, Bon Homme, Hutchinson, Yankton, Union, Davison, Hanson and Beadle Counties. In Nebraska, Dakota and Dixon County. In Iowa, Plymouth and Woodbury Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
373 WWUS73 KFSD 302128 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 428 PM CDT Sat Apr 30 2022 SDZ050-010300- /O.CON.KFSD.HW.W.0005.000000T0000Z-220501T0300Z/ Gregory- 428 PM CDT Sat Apr 30 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Gregory County. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ SDZ052-057-058-063-064-010300- /O.CON.KFSD.WI.Y.0020.000000T0000Z-220501T0300Z/ Jerauld-Brule-Aurora-Charles Mix-Douglas- 428 PM CDT Sat Apr 30 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Brule, Jerauld, Douglas, Charles Mix and Aurora Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ020-031-NEZ013-014-SDZ038-053-059-060-065-066-068>071-010300- /O.CON.KFSD.WI.Y.0020.000000T0000Z-220501T0300Z/ Plymouth-Woodbury-Dixon-Dakota-Beadle-Sanborn-Davison-Hanson- Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 428 PM CDT Sat Apr 30 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of east central and southeast South Dakota, northeast Nebraska and northwest and west central Iowa. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
456 WWUS73 KFSD 010254 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 954 PM CDT Sat Apr 30 2022 SDZ050-010400- /O.EXP.KFSD.HW.W.0005.000000T0000Z-220501T0300Z/ Gregory- 954 PM CDT Sat Apr 30 2022 ...HIGH WIND WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING... Winds will continue to gradually lessen through the rest of the evening, though wind gusts ranging from 25 to 35 mph will remain likely throughout the day on Sunday. $$ SDZ052-057-058-063-064-010400- /O.EXP.KFSD.WI.Y.0020.000000T0000Z-220501T0300Z/ Jerauld-Brule-Aurora-Charles Mix-Douglas- 954 PM CDT Sat Apr 30 2022 ...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING... Winds will continue to gradually lessen through the rest of the evening, though wind gusts ranging from 25 to 35 mph will remain likely throughout the day on Sunday. $$ IAZ020-031-NEZ013-014-SDZ038-053-059-060-065-066-068>071-010400- /O.EXP.KFSD.WI.Y.0020.000000T0000Z-220501T0300Z/ Plymouth-Woodbury-Dixon-Dakota-Beadle-Sanborn-Davison-Hanson- Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 954 PM CDT Sat Apr 30 2022 ...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING... Winds will continue to gradually lessen through the rest of the evening, though wind gusts ranging from 25 to 35 mph will remain likely throughout the day on Sunday. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind warning went out at Apr 29, 4:11 AM CDT, 5 minutes earlier.
Area forecast discussion, Apr 29, 4:11 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
411 AM CDT Fri Apr 29 2022
.SHORT TERM...(Today through Saturday)
Issued at 406 AM CDT Fri Apr 29 2022
A few areas of convection continue this morning: one across
southwestern MN, one across northwestern IA, and another more robust
area across south central SD into northwestern NE along a short
wave. Temperatures are starting the day mild, in the 40s and 50s
with breezy east/southeasterly winds. Expect convection to continue
to move to the east through the morning hours, with the greatest
precip chances west of the James River through mid day. Isolated
showers/storms will be possible elsewhere, as there is likely just
enough moisture advection (with dew points in the upper 40s and 50s
for a good portion of our area this morning) and forcing. As with
yesterday afternoon/evening and overnight, hi-res guidance continues
to struggle with the evolution of convection today, likely with the
short wave and LLJ set up. Thus, have left pops more broad brushed
than would like, with low confidence. Most locations east of the
James River will likely see breaks in the rain through the day, or
spend most of the today through mid afternoon dry. We'll warm
into the upper 50s to upper 60s today with clouds prevailing and
breezy easterly winds.
Can't rule out an isolated severe storm this morning, with around
1000 J/kg of MUCAPE across SD (around 500 or less elsewhere), 0-6km
bulk shear around 30 knots, and mid level lapse rates near/above 7
deg C/km, with large hail as the main threat. However, would expect
the better severe weather chances late this afternoon and evening
south of I-90, as an area of convection is expected to form along
the surface front and lift northeast with the low pressure. CAPE is
expected to increase to around 1500+ J/kg this afternoon, with bulk
shear remaining fairly consistent around 30-35 knots. LLJ increases
with a jet streak through the morning, which could aid in storm
development and maintenance. Additionally, bulk shear values remain
above 7 deg C/km, which would be supportive of large hail. Can't
rule out an isolated storm north of I-90 today, with the same
steep mid level lapse rates but lower instability. Location of
strong/severe storms depends on how the low evolves later today,
and where the warm front ends up. Storms will likely start off
surface based, then become elevated as they move north where the
surface layer is more stable and elevated instability is greater.
Generally expect the main hazards to be hail up to golf ball sized
and winds to 70 mph, with hail the main threat for elevated
storms. Moderate to heavy rainfall will be possible, especially
within thunderstorms and for areas which experience
training/numerous rounds of thunderstorms.
Precipitation will continue to overspread the region tonight, as low
pressure slides north. Moisture advection around the low will
continue to deepen into Saturday, with a deformation band setting up
on the western side of the low. Still some slight disagreement in
where exactly the heaviest band sets up (although more subtle this
morning than previous) in exactly where this may set up, but general
consensus is that it will be west of the MO River. However, the
ECMWF would suggest a second area of heavier rainfall along the
James River. Regardless expect the heaviest amounts through the
event to be west of I-29, where some locations could see up to 2
inches of rain through Saturday night. Elsewhere, expect up to an
inch, although isolated higher amounts are likely in
thunderstorms. Confidence in rainfall totals is moderate but
location of totals is lower, given the continued trends in high
probability of over a half inch and PWATs in the top tier compared
to climatology.
Temperatures may follow a non-diurnal trend Saturday as the low
slowly slides northeast. Winds continue to strengthen as the low
pressure deepens, and thus have issued a small Wind Advisory west of
the James River, and High Wind Warning for Gregory county (where
winds are expected to be the strongest). Will continue to monitor
trends for possible expansion of this headline. Highs will be in the
40s and 50s, with lows in the mid/upper 30s Saturday night.
.LONG TERM...(Sunday through Thursday)
Issued at 406 AM CDT Fri Apr 29 2022
Low pressure slides east on Sunday, likely starting the day across
southeastern MN and ending the day over the Great Lakes. Rain
chances will continue to decrease from west to east through the day
on Sunday. Should see a break in the clouds during the morning/early
afternoon hours, although cloud cover may begin to build in from the
south late in the day ahead of the next wave. Temps remain cool,
with highs in the upper 40s to upper 50s and breezy northwesterly
winds.
Rest of the extended could be more on the active side. Low pressure
swings out of the Rockies into the central Plains by early next
week. Depending on the track of this low, portions of the area may
see another shot of rainfall, especially as this low tracks into the
Great Lakes region by late Tuesday. Confidence is low, with the
ECMWF further north across NE, while the GFS keeps this low
further south. Models diverge more toward mid/late week with the
evolution of the next upper wave, which could bring additional
rain chances. Have left the blend as is with the focus on the
shorter term. Generally expect temperatures near/below average and
periodic breezy/windy conditions.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1030 PM CDT Thu Apr 28 2022
Scattered convection driven by an increasing low level jet
continues to develop across portions of the forecast area.
Meanwhile, low MVFR to IFR stratus is beginning to advect
westward.
Convection will likely continue for the next 1-2 hours before
lifting to the north, this should leave most of the area void of
any convection through daybreak. Meanwhile stratus will spread
westward, falling into IFR levels in some areas. After daybreak,
some drizzle or reduced visibility by fog may be possible.
Otherwise, next line of convection will move east off the High
Plains by mid-morning Friday. Anticipating impacts to HON by
midday with FSD/SUX seeing impacts towards the late
afternoon/evening hours. Brief reductions in visibility can be
expected in moderate showers.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 7 AM to 7 PM CDT Saturday for SDZ052-057-058-
063-064.
High Wind Warning from 7 AM to 7 PM CDT Saturday for SDZ050.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...SG
LONG TERM...SG
AVIATION...DuxHazardous weather outlook, Apr 28, 4:39 AM CDT, 23 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 439 AM CDT Thu Apr 28 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-290945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 439 AM CDT Thu Apr 28 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and storms expected today. An isolated strong to severe storm is possible across along the Missouri River into northeastern Nebraska this afternoon and evening. Brief heavy rain is possible in thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Shower and storm chances continue Friday into early Sunday. Isolated strong to severe storms are possible south of Interstate 90, although confidence in potential is low. Brief heavy rain is possible in thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 28, 11:08 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 3 N FLANDREAU 44.09N 96.60W
04/28/2022 E2.00 INCH MOODY SD PUBLIC
&&
IGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 34 min |
| Apr 28, 8:46 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 44 min |
| Apr 29, 4:16 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 9 more | 42 hr |
Nearby
High Wind Warnings in South Dakota, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.